Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 76, NWS Louisville, KY

May 27, 2004Meade County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 27, 2004, 9:36 PM EDT for Meade County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2004, 9:36 PM EDT (01:36 UTC)
Expired
May 27, 2004, 10:15 PM EDT
In force
39 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Meade County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 8:40 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1103 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 280136
SVRLMK
KYC163-280215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
936 PM EDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MEADE COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 1015 PM EDT

* AT 935 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM ANDYVILLE TO 9 MILES EAST OF BRANDENBURG...OR ALONG A LINE
  EXTENDING FROM 39 MILES SOUTHWEST OF LOUISVILLE TO 20 MILES
  SOUTHWEST OF LOUISVILLE...AND MOVING SOUTH AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EKRON BY 955 PM EDT
  GUSTON AND GARRETT BY 1000 PM EDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3791 8629 3804 8646 3811 8644 3816 8631
          3805 8627 3801 8620 3801 8616 3788 8599
          3784 8607

$$
SCHOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:40 PM EDT, 5 hours 56 minutes earlier.

Area forecast discussion, May 27, 3:40 PM EDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT THU MAY 27 2004

.SHORT TERM...(TONIGHT THROUGH SUNDAY)

MORNING CLOUDS HAVE DISSIPATED WITH CU DEVELOPING AS TEMPERATURES
WARM INTO THE 80S. WITH DEW POINTS HIGH AND SURFACE BASED LI/S MINUS
6 TO MINUS 9 ACROSS FA EXPECT THUNDERSTORMS TO DEVELOP ACROSS THE
AREA DURING THE LATE AFTERNOON. CONVECTION HAS ALREADY DEVELOP TO
THE NORTH ACROSS CENTRAL INDIANA WHERE SEVERE THUNDERSTORM WATCH IS
IN EFFECT.

EXPECT ANOTHER ROUND OF STORNG THUNDERSTORMS THIS EVENING AND
OVERNIGHT. WITH GROUND SATURATED FROM PAST SEVERAL DAYS RAINS AND
MORE HEAVY RAIN EXPECTED TONIGHT, WILL KEEP FLOOD WATCH IN EFFECT
THROUGH 4 AM FRIDAY MORNING.

FRONT WILL PUSH SLOWLY SOUTH OVERNIGHT AS HIGH PRESSURE DROPS SOUTH
INTO THE UPPER GREAT LAKES WITH PRECIPITATION SLOWLY ENDING FROM
NORTH TO SOUTH.

WILL FOLLOW BLEND OF GFS AND ETA FOR THE SHORT TERM. HOWEVER WILL
LEAVE SHOWERS IN ON FRIDAY A LITTLE LONGER THAN PREVIOUS FORECAST.
BY FRIDAY NIGHT SHOWERS SHOULD HAVE ENDING ACROSS THE STATE WITH
DRIER AIR SPREADING OVER THE FA FOR SATURDAY. FRONT WILL START
MOVING BACK NORTH AS A WARM FRONT SATURDAY NIGHT AND SUNDAY. AS DEW
POINTS RISE AND AIR BECOMES MORE UNSTABLE...SHOWERS AND
THUNDERSTORMS WILL REDEVELOP OVER THE STATE SATURDAY NIGHT WITH
THUNDERSTORMS CONTINUING SUNDAY INTO THE EXTENDED PERIOD.

USED A BLEND OF GFS AND ETA MOS FOR SHORT TERM.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)

EAST TO WEST NEARLY STATIONARY FRONTAL BOUNDARY WILL PERSIST OVER
THE LOWER OHIO VALLEY INTO MONDAY. TROF MOVES THROUGH THE REGION ON
MONDAY PROVIDING FOR MORE SHOWERS AND THUNDERSTORMS. DRYING FOR THE
REST OF THE EXTENDED WITH BROAD UPPER TROF...EXPECT SEASONAL
TEMPERATURES.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING.
KY...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING.

&&

SCHOLZ/PYE
Hazardous weather outlook, May 27, 5:30 PM EDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
530 PM EDT THU MAY 27 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-280900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
530 PM EDT (430 PM CDT) THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

VERY MOIST AND MODERATELY UNSTABLE AIR WILL ONCE AGAIN PROVIDE THE
NEEDED CONDITIONS FOR PERIODS OF SCATTERED TO NUMEROUS THUNDERSTORMS
TONIGHT. PROLONGED PERIODS OF HEAVY RAINFALL ARE POSSIBLE, THEREFORE
A FLOOD WATCH CONTINUES TO BE POSTED. IN ADDITION, SOME
THUNDERSTORMS COULD BE SEVERE. THE PRIMARY THREATS WILL BE DAMAGING
WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE UNSETTLED WEATHER PATTERN WILL REMAIN OVER THE AREA INTO THE
UPCOMING WEEKEND, RESULTING IN CONTINUED CHANCES FOR THUNDERSTORMS.
A SLIGHT RISK OF SEVERE STORMS IS FORECAST FOR EXTREME SOUTHERN
KENTUCKY ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE REQUIRED TO RELAY
REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE IN LOUISVILLE. REPORT EXAMPLES INCLUDE DOWNED TREES OR
STRUCTURAL DAMAGE DUE TO HIGH WINDS, HAIL LARGER THAN DIME SIZE, AND
FLOODING THAT IS BLOCKING ROADWAYS.

In the hours before

Local storm report, May 27, 9:01 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
901 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TORNADO          EMINENCE                38.37N 85.17W
05/27/2004                   HENRY              KY   LAW ENFORCEMENT

            NUMEROUS REPORTS OF HOMES DAMAGED WITH SOME PEOPLE
            TRAPPED....NO INJURIES REPORTED AT THIS TIME.

&&

SZAPPANOS
Local storm report, May 27, 9:09 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
909 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TORNADO          BORDEN                  38.47N 85.95W
05/27/2004                   CLARK              IN   NWS EMPLOYEE

            DAMAGE CONSISTENT WITH A TORNADO TOUCHDOWN. SHREDDED
            TREES, WITH TREES DOWN IN VARIOUS DIRECTIONS, DAMAGE TO
            STRUCTURES.

&&

SZAPPANOS
Local storm report, May 27, 9:18 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
918 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TORNADO          GREENVILLE              38.37N 85.98W
05/27/2004                   FLOYD              IN   LAW ENFORCEMENT

            POSSIBLE TORNADO TOUCHDOWN IN THE AREA, NOT CONFIRMED AS
            OF THIS TIME. EXTENSIVE DAMAGE IN THE AREA.

&&

XXV
Local storm report, May 27, 9:27 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
927 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TORNADO          LIVONIA                 38.56N 86.28W
05/27/2004                   WASHINGTON         IN   LAW ENFORCEMENT

            LIKELY TORNADO DAMAGE IN AREA.

0735 PM     TORNADO          ROSEBUD                 38.53N 86.22W
05/27/2004                   WASHINGTON         IN   LAW ENFORCEMENT

            LIKELY TORNADO DAMAGE IN AREA.

0855 PM     FLASH FLOOD      SALEM                   38.60N 86.10W
05/27/2004                   WASHINGTON         IN   LAW ENFORCEMENT

            NUMEROUS ROADS FLOODED WITH WATER, PEOPLE BEING EVACUATED
            FROM HOMES DUE TO FLOOD WATERS

&&

XXV
Local storm report, May 27, 9:31 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
931 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0917 PM     FLASH FLOOD      GOSHEN                  38.41N 85.59W
05/27/2004                   OLDHAM             KY   TRAINED SPOTTER

            NUMEROUS ROADS FLOODED AND ARE NOT PASSABLE.

&&

SZAPPANOS
Local storm report, May 27, 9:32 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
932 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0917 PM     FLASH FLOOD      PROSPECT                38.35N 85.61W
05/27/2004                   JEFFERSON          KY   TRAINED SPOTTER

            NUMEROUS ROADS FLOODED AND ARE NOT PASSABLE.

&&

SZAPPANOS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:07 PM EDTTornado WarningLMKOldham38 min
May 27, 8:39 PM EDTSevere Thunderstorm WarningLMKHenry51 min
May 27, 8:50 PM EDTSevere Thunderstorm WarningLMKShelby40 min
May 27, 8:53 PM EDTSevere Thunderstorm WarningLMKOldham37 min
May 27, 8:54 PM EDTTornado WarningLMKHenry36 min
May 27, 8:58 PM EDTTornado WarningLMKHenry32 min
May 27, 9:01 PM EDTSevere Thunderstorm WarningLMKJefferson44 min
May 27, 9:05 PM EDTFlash Flood WarningLMKHenry, Oldham115 min
May 27, 9:18 PM EDTSevere Thunderstorm WarningLMKBullitt, Spencer57 min
May 27, 9:33 PM EDTSevere Thunderstorm WarningLMKFranklin, Shelby42 min
May 27, 9:38 PM EDTTornado WarningLMKScott37 min
May 27, 9:40 PM EDTSevere Thunderstorm WarningLMKHardin50 min
May 27, 10:05 PM EDTSevere Thunderstorm WarningLMKFayette, Woodford55 min
May 27, 10:13 PM EDTFlash Flood WarningLMKBullitt, Jefferson3 hr
May 27, 10:13 PM EDTSevere Thunderstorm WarningLMKBourbon, Harrison47 min
May 27, 10:26 PM EDTTornado WarningLMKFayette34 min
May 27, 10:33 PM EDTSevere Thunderstorm WarningLMKClark47 min
May 27, 10:47 PM EDTSevere Thunderstorm WarningLMKGarrard, Jessamine43 min
May 27, 10:53 PM EDTSevere Thunderstorm WarningLMKMadison52 min
May 27, 11:46 PM EDTSevere Thunderstorm WarningLMKMeade29 min
May 28, 12:00 AM EDTSevere Thunderstorm WarningLMKHancock, Ohio45 min
May 28, 12:11 AM EDTTornado WarningLMKMeade34 min
May 28, 12:16 AM EDTSevere Thunderstorm WarningLMKBreckinridge44 min
May 28, 12:22 AM EDTSevere Thunderstorm WarningLMKJefferson23 min
May 28, 12:22 AM EDTTornado WarningLMKBullitt53 min
May 28, 12:26 AM EDTSevere Thunderstorm WarningLMKGrayson34 min
May 28, 12:41 AM EDTSevere Thunderstorm WarningLMKHardin34 min
May 28, 12:48 AM EDTSevere Thunderstorm WarningLMKNelson42 min
May 28, 12:54 AM EDTFlash Flood WarningLMKBullitt2 hr
May 28, 2:02 AM EDTSevere Thunderstorm WarningLMKCasey43 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.